Texas, 2013

High Wind in Texas, January 11, 2013

January 11, 2013 · NWS MAF · 5 events in 2 counties and zones

Strong mid level winds at the base of a passing upper trough resulted in high winds across portions of West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in high winds across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 10, 10:24 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 10, 10:24 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CST THU JAN 10 2013

.DISCUSSION...
PLEASE SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SKIES WILL REMAIN VFR WITH ABUNDANT MID AND HIGH CLOUDS FLOWING OVER
THE AREA AHEAD OF NEXT UPPER SYSTEM.  SOUTHERLY WINDS CAN BE
EXPECTED OVERNIGHT AT OR AROUND 10KTS. WINDS WILL BECOME WESTERLY AND
GUSTY TOMORROW ESPECIALLY OVER THE MOUNTAINS AND ADJACENT PLAINS.

&&

PREV DISCUSSION... /ISSUED 228 PM CST THU JAN 10 2013/

DISCUSSION...
UPPER LOW HAS MOVED NE OUT OF THE AREA LEAVING WLY MID LEVEL FLOW IN
ITS WAKE WITH SOME OF THE DOWNSLOPE COMPONENT MATERIALIZING AT THE
SURFACE. RESIDUAL SURFACE MOISTURE WILL KEEP TEMPS FROM A FREE FALL
ACROSS THE PLAINS BUT WITH DWPNTS REMAINING RELATIVELY HIGH THERE
COULD BE SOME FOG. IN MTNS WHERE SOME SNOW PACK REMAINS THE LOW
TEMPERATURES WILL BE COOLER THAN USUAL. MTN VALLEYS WITHIN THE
DAVIS/GLASS MTNS THAT ARE PROTECTED FROM WINDS ARE FAVORED AREAS FOR
FOG OR FREEZING FOG TONIGHT. BY FRIDAY AM THE NEXT MID/UPPER LEVEL
LOW WILL BE NEAR THE 4 CORNERS REGION WITH A BAND OF STRONG SW MID
LEVEL WINDS AHEAD OF SAID LOW. 7H WINDS WILL INCREASE TO 50-70KTS
AND HIGH WINDS SEEM LIKELY IN THE GDP MTNS/DAVIS MTNS ABOVE 6KFT
FRIDAY. THERE WILL BE AN ASSOCD PACIFIC FRONT THAT MOVES THRU THE
WRN CWFA LATER IN THE DAY FRIDAY AND WINDS WILL HAVE CHANCE TO
INCREASE...ESPECIALLY ACROSS THE SE NM PLAINS. NAM12 IS THE QUICKEST
WITH FRONT AND THUS MSLP GRADIENT IS TIGHTER SUPPORTING VERY WINDY
CONDITIONS...AT LEAST BRIEFLY ACROSS SE NM. ATTP WILL OPT UPGRADE
WATCH TO A WARNING (G65-75 MPH) FOR DAVIS/GDP MTNS AND ISSUE A
WIND ADVISORY (G45 MPH) FOR THE SE NM PLAINS. HAVE LEFT FAR NW PB
OUT OF THE ADVISORY BUT THEY MAY NEED TO ADDED. 85H TEMPS SUPPORT
COOLER METMOS NUMBERS ACROSS SE NM AND WILL STAY CLOSER TO THOSE.
IT WILL BE SEASONALLY WARM MOST OTHER PLACES WITH 65-70 ACROSS THE
PB...75-80 ALONG RIO GRANDE. PATTERN REMAINS VERY ACTIVE AND
INTERESTING AS AN AMPLIFIED WEST COAST RIDGE AND A DEEP COLD
HUDSON BAY VORTEX PHASES WITH DEEPENING LOWS IN THE MID LATITUDES.
THIS IS A VERY FAVORABLE PATTERN FOR MULTIPLE SURGE OF COLD
AIR...EVEN ARCTIC/MODIFIED ARCTIC AIR. SATURDAY COLD AIR WILL
GRADUALLY SEEP INTO THE AREA. THEN AS A NRN STREAM SHRTWV TROF
SKATES THRU SRN CANADA A SURGE OF MODIFIED ARCTIC AIR WILL PUSH
SWD PROBABLY ARRIVING SUNDAY MORNING IN SE NM/W TX PLAINS. HIGH
TEMPS WILL CERTAINLY NOT GET OUT OF THE 40S MOST AREAS AND MAYBE
THE 30S ACROSS THE N. MODIFIED ARCTIC AIR WILL BE FURTHER RE-
ENFORCED MONDAY/TUESDAY AND HIGHS WILL BE WIDESPREAD IN THE 30S...
COLD. WITH A MID LEVEL TROF TO THE W THE TIMING AND LOCATION OF
SAID TROF WILL HAVE TO BE CLOSELY WATCHED FOR WINTRY PRECIP BY
WEDNESDAY (ECMWF) AND THURSDAY MORNING. WEDNESDAY MODELS DIVERGE
WITH GFS MOVING MID LEVEL TROF E AND ECMWF HOLDING IT W AND DEVELOPING
WINTRY PRECIP ACROSS THE CWFA WEDNESDAY/THURSDAY MORNING...ESPECIALLY
ACROSS THE PLAINS. BEING 6-7 DAYS OUT WILL NOT MAKE SIG CHANGES...BUT
NOTING THAT ECMWF HAS BEEN OUT PERFORMING THE GFS OF LATE AND
SHOULD BE WATCHED CLOSELY AND TEMPS WILL PROBABLY NEED TO BE
TRENDED DOWN NOTICEABLY SHOULD ECMWF BE THE MOST LIKELY SOLUTION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 AM TO 8 PM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM TO 6 PM MST FRIDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...HIGH WIND WARNING FROM 3 AM CST /2 AM MST/ TO 9 PM CST /8 PM
     MST/ FRIDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

27
Hazardous weather outlook, Jan 10, 1:16 PM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CST THU JAN 10 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-112030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
216 PM CST THU JAN 10 2013 /116 PM MST THU JAN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR BOTH THE DAVIS AND GUADALUPE
MOUNTAINS TONIGHT. IN THE GUADALUPE MOUNTAINS SOUTHWEST WINDS
WILL INCREASE TO 40 TO 50 MPH WITH GUSTS TO 75 MPH POSSIBLE.
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH WILL BE
POSSIBLE IN THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...WEST WINDS OF 40 TO 50 MPH WITH GUSTS NEAR 75 MPH WILL
AGAIN BE POSSIBLE IN THE GUADALUPE MOUNTAINS AND 35 TO 45 MPH
WINDS WITH GUSTS NEAR 60 MPH WILL BE POSSIBLE IN THE DAVIS MOUNTAINS.
A HIGH WIND WARNING IS IN EFFECT FOR BOTH MOUNTAIN RANGES THROUGH
FRIDAY EVENING.

WINDY CONDITIONS WILL ALSO OCCUR ACROSS THE SOUTHEAST NEW MEXICO
PLAINS FRIDAY. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH
COULD OCCUR...THEREFORE A WIND ADVISORY IS IN EFFECT FOR FRIDAY
AFTERNOON.

COLDER AIR WILL MOVE INTO THE REGION THIS WEEKEND AND STICK AROUND
MOST OF THE UPCOMING WEEK. IT IS POSSIBLE WINTRY PRECIPITATION
COULD AFFECT THE AREA NEXT WEEK SO STAY TUNED TO LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 11, 1:00 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Gusts over 60 mph were common in the higher elevations of the Guadalupe Mountains due to strong mid level winds at the base of a passing upper trough.

High Wind, Guadalupe Mountains of Culberson County

When
January 11, 5:41 AM MST to 8:02 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Strong winds occurred through the day in the lower elevations of the Guadalupe Mountains due to strong mid level winds at the base of a passing upper trough mixing to the surface.

High Wind, Guadalupe Mountains of Culberson County

When
January 11, 8:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

A strong wind gust occurred in the lower elevations of the Guadalupe Mountains due to strong mid level winds at the base of a passing upper trough mixing down to the surface.

High Wind, Guadalupe Mountains of Culberson County

When
January 11, 10:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

A strong wind gust occurred in the lower elevations of the Guadalupe Mountains as an upper level trough passed by the region.

High Wind, Davis / Apache Mountains Area

When
January 11, 1:45 PM CST to 2:40 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official

Strong wind gusts occurred in the higher elevations of the Davis Mountains due to strong mid level winds at the base of a passing upper trough mixing to the surface.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422244, 422256, 422249, 422240, 422254.